Arizona, 2008

Heavy Snow and High Wind in Arizona, February 3 to 4, 2008

February 3 to 4, 2008 · NWS FGZ · 17 events in 14 counties and zones

A strong and cold Pacific storm brought significant winds and snow to northern Arizona on February 3rd and 4th. The snow level was at or above 4500 feet during most of the storm system.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong and cold Pacific storm brought significant winds and snow to northern Arizona on February 3rd and 4th. The snow level was at or above 4500 feet during most of the storm system. Ten to thirty inches of snow fell above 6000 feet. Snow also fell down to elevations that usually do not see much snow. Most areas across northern Arizona had windy conditions. The Little Colorado River Valley experienced winds in excesses of 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 2, 8:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 8:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SAT FEB 2 2008

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN
ARIZONA SUNDAY AND MONDAY. THIS STORM IS EXPECTED TO BRING HEAVY
SNOW AND STRONG WINDS TO MUCH OF NORTHERN ARIZONA...ESPECIALLY FROM
SUNDAY AFTERNOON THROUGH MONDAY MORNING. FAIR BUT COLD WEATHER WILL
RETURN BY TUESDAY AS HIGH PRESSURE BEGINS TO BUILD OVER ARIZONA. DRY
CONDITIONS AND NEAR NORMAL TEMPERATURES ARE THEN EXPECTED FOR THE
REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...A FAST MOVING WEATHER DISTURBANCE WAS HEADING TO THE
EAST THIS EVENING WITH A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS
CONTINUING FROM WINSLOW EASTWARD UNTIL AROUND MIDNIGHT.

A MUCH STRONGER STORM SYSTEM WILL IMPACT NORTHERN ARIZONA ON SUNDAY
AND MONDAY. A BROAD COLD TROUGH IS LOCATED ACROSS THE WESTERN
UNITED STATES. ON SUNDAY...A SHORT-WAVE MOVING THROUGH THE LARGE-SCALE
TROUGH WILL BRING STRONG SYNOPTICALLY FORCED UPWARD MOTION...30 TO
40 MPH UPSLOPE FLOW AND A SATURATED MOIST LAYER EXTENDING UPWARD TO
-25 DEGREES CELSIUS FOR EXCELLENT SNOW/PRECIPITATION MICROPHYSICS.
CONSEQUENTLY...A WINTER STORM WARNING IS IN EFFECT FOR ALL AREAS OF
NORTHERN ARIZONA FOR SUNDAY AND MONDAY.

SNOW LEVELS WILL HOVER AROUND 5500 FEET THROUGH SUNDAY AFTERNOON BUT
LOWER TO AROUND THE 3000 FOOT LEVEL BY MONDAY MORNING.

SNOWFALL IS EXPECTED TO BEGIN OVER NORTHWEST ARIZONA EARLY SUNDAY
SPREADING EASTWARD DURING THE DAY. THE HEAVIEST SNOWFALL IS
EXPECTED TO OCCUR FROM THE LATE AFTERNOON THROUGH EARLY MONDAY
MORNING IN THE WEST...AND FROM SUNDAY EVENING UNTIL MIDDAY MONDAY IN
THE EAST. EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES BETWEEN
4000 AND 5000 FEET...6 TO 12 INCHES BETWEEN 5000 AND 7000 FEET...AND
12 TO 24 INCHES ABOVE THE 7000 FOOT LEVEL.

FOR TUESDAY AND BEYOND...SNOW SHOWERS WILL LINGER INTO EARLY
TUESDAY BEFORE HIGH PRESSURE BEGINS TO BUILD ACROSS ARIZONA. FOR
THE REMAINDER OF THE WEEK NORTHERN ARIZONA WILL REMAIN DRY WITH
TEMPERATURES WARMING TO NEAR NORMAL.

MCCOLLUM
&&

.AVIATION...FOR THE 06Z PACKAGE...THROUGH 12Z SUN...AREAL COVERAGE
OF MVFR CIGS WILL INCREASE OVER NORTHERN ARIZONA WITH WIDELY SCT
-SHRA/SHSN NORTH OF KIGM-KFLG-KGUP LINE DUE TO THE APPROACH OF A
STRONG STORM SYSTEM. AFTER 12Z...THE STRONG AND MOIST STORM WILL BRING
WIDESPREAD MVFR AND IFR CONDITIONS WITH RAIN AND SNOW STARTING IN
WESTERN ARIZONA AND SPREADING EASTWARD DURING THE MORNING. SNOW
LEVELS WILL HOVER AROUND 5500 FEET DURING THE DAY SUNDAY BUT RAPIDLY
LOWER TO 3000 FEET ACROSS THE AREA SUNDAY NIGHT. ADDITIONALLY AFTER
14Z...WIDESPREAD SOUTHWEST SURFACE WINDS AT 20 TO 30 KT WITH HIGHER
GUSTS WILL DEVELOP. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

MCCOLLUM
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM SUNDAY
MORNING THROUGH MONDAY AFTERNOON FOR AZZ004>018-037>040.

&&
Hazardous weather outlook, Feb 2, 4:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST SAT FEB 2 2008

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 PM MST SAT FEB 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN ARIZONA FOR
SUNDAY AND MONDAY.

A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA SUNDAY AND
MONDAY BRINGING WIDESPREAD MODERATE RAIN AND SNOW TO THE REGION.

SNOW WILL BEGIN SUNDAY MORNING IN THE WESTERN PORTIONS OF THE STATE
SPREADING EASTWARD DURING THE AFTERNOON. THIS STORM HAS THE
POTENTIAL OF PRODUCING SNOWFALL AMOUNTS OF A FEW INCHES ABOVE 4000
FEET...6 TO 12 INCHES ABOVE 5000 FEET...AND 12 TO 24 INCHES ABOVE
7000 FEET. STRONG WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 40 MPH
WILL ACCOMPANY THIS STORM...AND WILL RESULT IN BLOWING AND DRIFTING
OF SNOW.

PERSONS IN THE WARNING AREA SHOULD MONITOR THIS WINTER STORM EVENT BY
VISITING OUR WEB SITE AT WWW.WEATHER.GOV/FLAGSTAFF FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow, 4 high wind. Local standard time, as filed.

Heavy Snow, Chuska Mountains and Defiance Plateau

When
February 3, 12:00 AM MST to February 4, 5:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

St Michaels received as much as 10 inches of snow.

Heavy Snow, Kaibab Plateau

When
February 3, 8:00 AM MST to February 4, 5:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The North Rim of the Grand Canyon received 12 inches of new snow.

Heavy Snow, Grand Canyon Country

When
February 3, 8:00 AM MST to February 4, 5:00 PM MST
Where
Grand Canyon Country forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Eight inches of new snow fell at the South Rim of the Grand Canyon.

Heavy Snow, Yavapai County Mountains

When
February 3, 8:00 AM MST to February 4, 5:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

As much as 6 inches of snow fell in Prescott.

Heavy Snow, Western Mogollon Rim

When
February 3, 9:00 AM MST to February 4, 5:00 PM MST
Where
Western Mogollon Rim forecast zone
Injuries
3 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snowfall amounts across the Western Mogollon Rim include: Bellemont 10 inches, Flagstaff 10 TO 14 inches, Hart Prairie 19 inches, Mormon Lake 18 to 22 inches, Munds Park 11 to 14 inches, Sunset Crater 15 inches, and Parks 12 inches.

Heavy Snow, Eastern Mogollon Rim

When
February 3, 9:00 AM MST to February 4, 9:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Snowfall amounts include: Clints Well 27 inches, Forest Lakes 24 inches, and Heber 15 to 18 inches.

Heavy Snow, White Mountains

When
February 3, 10:00 AM MST to February 4, 9:00 PM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Snowfall amounts include: two miles north of McNary 13 inches, Nutrioso 6 to 8 inches, Pinetop/Lakeside 16 to 18 inches, Show Low 18 inches, and White River 5 inches.

Heavy Snow, Northern Gila County

When
February 3, 10:00 AM MST to February 4, 9:00 PM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Snowfall amounts include: Payson 6 to 8 inches, Star Valley 10 inches, Strawberry 12 inches, and Cedar Creek 2 to 3 inches. Highway 87 was closed because of slippery conditions for close to nine hours from the night of the 4nd to the morning of the 5th.

Heavy Snow, Little Colorado River Valley in Navajo County

When
February 3, 10:00 AM MST to February 4, 9:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
Trained Spotter
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Snowfall amounts include: Taylor 8 inches, Winslow 5 inches, and Holbrook 6 to 7 inches.

Heavy Snow, Northeast Plateaus and Mesas South of Highway 264

When
February 3, 10:00 AM MST to February 4, 5:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
COOP Observer
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Petrified Forest National Park received 9 inches of new snow.

Heavy Snow, Black Mesa Area

When
February 3, 10:00 AM MST to February 4, 4:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
COOP Observer
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Navajo National Monument received 11 inches of snow and Rough Rock received 4 inches of snow.

Heavy Snow, Chinle Valley

When
February 3, 10:00 AM MST to February 4, 5:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Kayenta received 5 inches of snow and Chinle received 3 inches of snow.

Heavy Snow, Little Colorado River Valley in Apache County

When
February 3, 11:00 AM MST to February 4, 9:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Reported by
Trained Spotter
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Snowfall amounts include: Springerville 8 inches and Concho 4 inches.

High Wind, Little Colorado River Valley in Navajo County

When
February 3, 2:30 PM MST to 6:30 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow Airport reported wind gusts to 60 MPH.

High Wind, Little Colorado River Valley in Apache County

When
February 3, 2:30 PM MST to 6:30 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The St. Johns Airport reported wind gusts to 60 MPH.

High Wind, Northeast Plateaus and Mesas South of Highway 264

When
February 3, 2:30 PM MST to February 4, 9:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Strong winds, with estimated gusts to 60 MPH blew across the area during the late afternoon.

High Wind, Little Colorado River Valley in Coconino County

When
February 3, 3:30 PM MST to 6:30 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Strong winds blew across the Little Colorado River Valley with estimated gusts to 60 MPH.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111392, 111386, 111387, 111390, 84646, 84649, 84651, 84653, 84655, 84656, 84659, 84660, 84654, 87676, 87677, 87678, 87675.